Minnesota, 2023

Strong Wind in Minnesota, July 17, 2023

July 17, 2023 · NWS DLH · 1 event in 1 county or zone

Showers developed across northern Minnesota during the afternoon hours of the 17th as an upper trough rotated through the Northland. One of these showers produced a weak landspout in Orr with videos and photos showing it as it moved through.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Showers developed across northern Minnesota during the afternoon hours of the 17th as an upper trough rotated through the Northland. One of these showers produced a weak landspout in Orr with videos and photos showing it as it moved through. No damage was reported and it may have begun as a waterspout over adjacent Pelican Lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 17, 5:23 PM CST, 38 minutes earlier.

Area forecast discussion, Jul 17, 5:23 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
623 PM CDT Mon Jul 17 2023

.DISCUSSION...(This evening through Sunday)
Issued at 300 PM CDT Mon Jul 17 2023

Summary: Isolated to scattered showers will end tonight with dry
conditions Tuesday and chances for showers/storms Tuesday night
into Thursday. There will be a risk for severe storms Wednesday
into Wednesday evening. Temperatures will warm late week into
early next week reaching above normal late weekend into early next
week.

Isolated to scattered showers were occurring this afternoon across
the Northland with coverage highest over the Iron Range to the
Borderlands and into the Arrowhead. These will dissipate this
evening/overnight. There are some questions on the extent of the
clearing tonight which will play a role in how cool lows get. We
stuck with the forecast and have lows dipping into the mid forties
to lower fifties. Tuesday should be dry with highs a few degrees
below normal.

A stronger shortwave and low pressure system will take aim at the
Northland Tuesday night into Wednesday night. There will be a
chance for showers and thunderstorms Tuesday night, mainly late.
How far east they will get is still in question and we have POPs
over most of the Northland, highest over western areas from the
Brainerd lakes to Crane Lake and points west. These initial storms
are not expected to be severe. The upper wave will move into the
north half of Minnesota on Wednesday with PWAT values increasing
to around 1.4 inches ahead of the cold front. These values are
not unusually high. There are questions on how much instability
will develop Wednesday afternoon with the NAM/GFS still
forecasting MLCAPE values around 1500 J/kg. The ECMWF is quite a
bit lower and has values closer to 700-800 J/kg. Deep layer shear
values will be from 30 to 40 KT with modest mid-level lapse
rates. There will be a severe risk and the SPC currently has the
area from the Brainerd Lakes to the Twin Ports and far northwest
Wisconsin under a marginal risk for severe Wednesday
afternoon/evening. If more clearing occurs and instability is
greater, the risk for severe storms will be greater.

The low and wave will pass east of the region Wednesday night into
Thursday morning but there will be a lingering chances for
showers/storms Thursday over at least the east half of the
Northland.

Most areas will be dry or only see low chances for showers/storms
on Friday. Northwest flow aloft will occur into early next week
with warming temperatures, especially late weekend into early next
week. There will be a few chances for showers/storms over the
weekend into next week as weaker shortwaves move through the
region. High temperatures will be well into the eighties for most
on Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 623 PM CDT Mon Jul 17 2023

VFR conditions will prevail at most sites through the TAF period,
with the exception of fog likely to develop at HIB towards early
Tuesday morning. Scattered clouds through most of the period with
VFR ceilings, but in areas where clearing occurs overnight, fog
may develop. This is most likely at HIB where fog occurs
approximately 40 percent of nights with similar conditions to
this evening (VFR in the summer season) due to terrain effects at
the site. Patchy fog is possible at INL/BRD as well, but will
watch evening trends to see if the odds are high enough to warrant
a mention in the next set of TAFs.

&&

.MARINE...
Issued at 300 PM CDT Mon Jul 17 2023

Sustained winds will be at or below 15 knots this afternoon into
Tuesday night. There will be occasional higher gusts this
afternoon and Tuesday afternoon. Winds will become onshore Tuesday
and be east to northeast Tuesday night into Wednesday. Stronger
winds on Wednesday may lead to hazardous conditions for smaller
vessels. Thunderstorms are also expected later Tuesday night
through Wednesday night. Some of the storms could be strong.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  52  75  54  75 /  20   0  40  80
INL  49  73  55  70 /  30  10  70  90
BRD  51  79  59  81 /  10  10  60  60
HYR  47  78  55  82 /  10   0  30  80
ASX  54  76  56  80 /  20   0  20  80

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...Melde
AVIATION...JJM
MARINE...Melde
Hazardous weather outlook, Jul 17, 2:26 PM CST, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
326 PM CDT Mon Jul 17 2023

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-182030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
326 PM CDT Mon Jul 17 2023

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

An isolated thunderstorm or two will be possible this afternoon
and early evening in far northern Minnesota including the
Minnesota Arrowhead.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There will be periodic chances for storms through the week. While
the severe thunderstorm risk is low on most days, isolated strong
to severe storms with locally heavy rainfall may occur on
Wednesday, mainly in east-central Minnesota and into the St. Croix
River Valley in northwest Wisconsin.

There will be a risk of rip currents on Wednesday along the
beaches in the Twin Ports area.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed this afternoon or
tonight.

LSZ121-140>148-150-182030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
326 PM CDT Mon Jul 17 2023

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorm chances return on Wednesday into Wednesday night. A
few of these storms may become strong on Wednesday afternoon and
evening, with the primary hazards being small hail and gusty
winds.

There will be periodic chances for more thunderstorms Thursday
into early next week.

Melde

More information may be obtained at the following web address:
http://www.weather.gov/duluth

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Central St. Louis

When
July 17, 6:01 PM CST to 6:05 PM CST
Where
Central St. Louis forecast zone
Measured
35 kt (40 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Landspout. Location: 48.054697N / 92.831284W. Video was received from an Orr fire department member via a local TV meteorologist showing a landspout moving through Orr. Some small debris was seen lofted at times along with the rotation followed by trees swaying heavily in the wind as the center of circulation passed over. Another video from a boat on Pelican Lake looking east at Orr showing rotation in the clouds aloft along with a ground circulation. The landspout may have started as a waterspout over Pelican Lake, but this was not evident in the videos received, only by the radar depiction of the parent shower. No damage was reported and the time and location were estimated.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120490.